Which pressor to use???

  1. Hey guys! I work in a MSICU, but we had a pt the other day who was actively infarcting. Had been cathed a few weeks prior, diffuse CV disease, med management only.
    He went into resp distress on floor, hypotensive, low HR, transferred to unit. Was on 4 pressors in the night, but became stable by morning for me and was only on dobutamine at 5mcgs.

    Fast forward to middle of the day when the pt suddenly became hypotensive and tachycardic. SBP of 60. All 4 of my pressors are still on the pumps (not attached to pt). SOooooo, my question is, how do you know which one to re-start, dc, or titrate up? Dobutamine, levo, dopamine, epi were all available to me. I'd like to hear some suggestions before I tell you what happened.
    Last edit by cardiacRN2006 on Oct 18, '06 : Reason: spelling
  2. Visit cardiacRN2006 profile page

    About cardiacRN2006

    Joined: Jan '05; Posts: 4,765; Likes: 2,559

    31 Comments

  3. by   maolin
    I'm chiming in because I want to follow this thread closely and see what the experienced pros have to say. I'm a bit more than halfway through my ICU orientation and still trying to learn the ropes of making judgements like this. So my answer is just for practice. I'm anxious to hear other responses.

    I think that my preceptor would suggest restarting the Levo first - it seems to be the one we like to use first. What does the ekg look like? CVP? Resp status? In what order were the pressors discontinued previously? Maybe the last one stopped should be the first one restarted?
  4. by   cardiacRN2006
    No CVP, pt was vented AC 16, not overbreathing the vent. Also was on 4 of versed (which I cut down) and 50 of Fentanyl (also cut down). EKG was SR with lots of PVCs, then right to ST during this event. No st elevation, but troponin was 11.5! The whole situation lasted about 10 minutes, but I did have to through the pt in trendellenberg for a while.

    So, anybody else???
  5. by   LCRN
    Hey-

    Were you running all these meds via a central line or swan? I know you said you had no cvp...Was it via a PICC or peripherals?Do you use neosynephrine at your place? I would probably used that first due to the preference at my hospital. Seems to cause less peripheral ischemia then others. We use NEO as a 1st line pressor for our "cardiac patients" and CABG's and then add a little NTG for coronary dilation even while patients are hypotensive. Then I would add Levo with the tachycardia I would stay away from dopamine and epi. As for the dobutamine I would hold as well being that it can cause hypotension although it is an inotrope.

    Without a swan I think it would be very difficult to manage this patient. What were you using as parameters to titrate epi? Did you at least have an art line? What ended up happening to the patient?

    LCRN
  6. by   TopherSRN
    Assuming pt. is normovolemic. Levo would be my choice. I wouldn't go Epi and Dopa due to tachycardia. Would definately want more info like CVP and PAd.

    It is also somewhat difficult to say Neo is a first line drug. It all depends on the SVR, CVP, HR, SBP, PAd, and overall assessment. Often times strictly tightening up the SVR isn't going to cut it. If they are hypovolemic or need ionotropic support then the alpha stimulation will either band-aid the problem or do nothing.
  7. by   cardiacRN2006
    I had a triple lumen in one groin and an a-line in the other. I also had 2 18g PIVs.

    I wanted to go up on the dobutamine-because it was already running. My preceptor told me to put back on the dopamine, but the doctor (who was on the unit) said to dc the dobutamine and put on the levo. We have Neo at our facility, but it wasn't hanging in the room. I forgot to mention that he was also on NTG, but was only on 5mcgs of that as well. Dr said keep that on even though his BP was so low.

    I guess my problem is that although I thought I was familiar with these meds, when the time came, I just didn't know which one to choose. The Dr wanted me to wean off the levo when I could and go back on dobutamine, but as the shift went on, I ended up going up on the levo. When I left, the SBP was starting to fall below 90. I haven't been back to work since, so I don't know what happened.

    I think as I am doing more on my own, I feel as if I know less!
  8. by   CVICURN2003
    I would have given a 250 ml NS bolus first unless direct contraindications (poor EF, rales). Then I would have started on the levo. Left on the nitro. Not used the epi or dopamine (HR). I would have also drawn some electrolyes to see what the pts K, Mg and CaI were. It would have been hard to manage this pt without a swan I agree. The dobutrex and nitro could have been so much more effective if you could get some good numbers. Why didn't you monitor the CVP? Especially when you had an art line and a transducer already At our facitlity we only use Quads, so I am unfamilar with triple lumens. Even on the power PICC's you can monitor the CVP. Maybe needed a little fluid bolus since he was tachy and hypotensive. What was his UOP? What was the patients EF? What did his lungs sound like (overloaded or not already)...HMMM so many questions....Cardiogenic shock setting in maybe? Then I would have hit the MD over the head with a swan kit....just kidding. sort of.
  9. by   nurse4theplanet
    Wow...I just want to point out something I thought about. We are going over legal aspects in a seminar class I am taking. We recently discussed the whole malpractice/negiligence issues regarding expert testimony required to convey to the jury what a 'reasonable professional would do in the same situation.' I just wanted to point out how different everyone's answers, critical pathways of thinking, and questions about the situation are. Even with my primitive experience in ICU, I understand that 'there is more than one way to skin a cat.' I just wanted to point it out because I am sitting here thinking that if something were to go wrong and the family decided to take the nurse to court, an expert could come in a suggest that the situation be handled in a completely different way. I guess the full reality of the personal responsibility of the nurse just became a tad bit clearer reading through the various answers. Just thought I would share my thoughts.
  10. by   nurse lucky
    I agree about knowing the CVP.

    I would have done a FF it his lungs were dry and he had a decent EF and then my first line of pressor would have been Neo as it doesn't increase the HR. Second would have been levophed.
  11. by   cardiacRN2006
    Well, I didn't have Neo ordered or hanging on my iv pole. EF was 25%, UP was good at around 75-100/hr. I can't get a CVP if I don't have one! K was 4.4 from an ABG done just an hour before. Crackles at bases, +1 edema (pretibial and pedal).

    So it seems people are preferring levo, which is what the Dr told me to do as well. The other answers make sense as to why you wouldn't choose them first.

    Thanks guys!
  12. by   CCURN
    Probably would use Neo, Levo or Vasopressin and definately shut of the nitro, would probably turn down the Dobut (drop bp), check Ionized Ca and give some if low, maybe give blood if Hgb low. I guess Cards like it if less than 11 in a MI. Fluids as last resort or IABP and palliative care
  13. by   jewelcutt
    I agree that it's very difficult to assess without a swan. If the patient was in heart failure, bad pump leading to hotn and compensatory tachycardia, then I would have wanted a positive inotrope. If you give a high alpha agent like levo or phenylephrine and the patient is already clamped down then you're just going to make the problem worse. I probably would have started a little neo first (or levo since it's what you had) and then added dobutamine if the problem didn't correct. It sounds like he had pump failure in which case you would need to keep him pumping and dilated. You mentioned the UO was okay however, so obviously his perfusion was alright, but he did have edema indicating inneffective pump function.
  14. by   augigi
    Agree it's difficult to choose without adequate information. However, you got to just treat what you see in the patient with what you have, and avoid making things worse. With evolving ischaemia, I'd definitely avoid using epi/dob/dop and increasing cardiac work, and just use the levo in the first instance.

close